Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 77, NWS San Angelo, TX

October 25, 2004Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 25, 2004, 10:07 PM CDT for Taylor County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2004, 10:07 PM CDT (03:07 UTC)
Expired
Oct 26, 2004, 1:00 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Taylor County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 260308
FFWSJT
TXC441-260600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1007 PM CDT MON OCT 25 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ABILENE

* UNTIL 100 AM CDT

* AT 1005 PM...DOPPLER RADAR INDICATED RAINFALL IN EXCESS OF 
  1 1/2 INCHES PER HOUR HAD FALLEN OVER SOUTHWEST AND CENTRAL 
  TAYLOR COUNTY SINCE 9 PM. ADDITIONAL THUNDERSTORMS WILL TRACK 
  NORTHEAST ACROSS TAYLOR COUNTY...INCLUDING THE CITY OF 
  ABILENE...PRODUCING ADDITIONAL RAINFALL TO 3 INCHES THROUGH MIDNIGHT. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TYE...TUSCOLA...POTOSI...MERKEL...LAWN...HAPPY VALLEY...DYESS AFB
  AND BUFFALO GAP.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3209 10016 3210 9965 3251 9962 3250 10008

$$
1 follow-up statement
000 
WGUS74 KSJT 260447
FFSSJT
TXC441-260600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 PM CDT MON OCT 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM CDT FOR TAYLOR
COUNTY...

AT 1140 PM CDT...THE ABILENE POLICE DEPARTMENT ADVISES AGAINST 
DRIVING IN THE CITY THE NEXT SEVERAL HOURS. STREETS ARE FLOODED AND
THERE HAS BEEN NUMEROUS WATER RESCUES. THE POLICE DEPARTMENT HAS 
STATED THAT EVERY LOW LYING SPOT IS FLOODED. CREEKS HAVE RISEN NEAR 
THE BOTTOM OF SEVERAL BRIDGES.

WHILE THE HEAVY RAIN HAS MOVED TO THE EAST...SHOWERS AND 
THUNDERSTORMS WITH LIGHTER AMOUNTS OF RAIN WILL BE MOVING INTO 
ABILENE AROUND 1 AM. THIS WILL PRODUCE PERHAPS AROUND 1/10 INCH OF 
RAIN. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3209 10016 3210 9965 3251 9962 3250 10008

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 8:39 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 25, 8:39 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT MON OCT 25 2004

.UPDATE...
WIDESPREAD SHOWERS AND THUNDERSTORMS WERE SPREADING FROM THE
NORTHERN CONCHO VALLEY INTO THE BIG COUNTRY AT MID EVENING. THESE
THUNDERSTORMS HAD WEAKENED SINCE 6 PM...THOUGH WERE STILL PRODUCING
LOCALLY HEAVY RAINFALL. THESE THUNDERSTORMS ARE LIKELY BEING
SUSTAINED FROM A LOW LEVEL JET REACHING 30KTS...PER KSJT VAD WIND
PROFILER.

ADDITIONAL THUNDERSTORMS WERE CROSSING THE RIO GRANDE INTO
VAL VERDE COUNTY...HEADED TOWARD THE NORTHEAST. WITH INCREASING LOW
LEVEL JET AND STRONG 250 MB DIVERGENCE PERSISTING OVERNIGHT...EXPECT
STORMS TO CONTINUE.

PRESENT FORECAST IN GOOD SHAPE. ONLY VERY MINOR ADJUSTMENTS MADE.

14

&&

.PREV DISCUSSION...
OBVIOUS MAIN CONCERN WILL BE HEAVY RAINFALL POTENTIAL THROUGH
TOMORROW EVENING.  CURRENTLY...WATER VAPOR IMAGERY SHOWING SOUTHWEST
FLOW WITH PACIFIC MOISTURE STREAMING OVER OUR AREA.  PLENTY OF LOW
LEVEL MOISTURE IS STILL IN PLACE WITH MID 60F DEWPOINTS AND PW NEAR
2 INCHES ON 12Z DRT SOUNDING AND 1 INCH ON 12Z MAF SOUNDING.  A COLD
FRONT CONTINUES TO SAG JUST NORTH OF LBB TO CDS. 12Z GFS AND ETA
MODEL RUNS SOMEWHAT CONSISTENT IN THE SHORT TERM WITH INCREASING THE
LLJ AS A UPPER LEVEL DISTURBANCE MOVES OUT OF MEXICO OVER THE AREA
TONIGHT. THIS WITH THE FRONT SHOULD CREATE THE POTENTIAL FOR HEAVY
RAINFALL TO DEVELOP MAINLY ACROSS OUR WESTERN AREAS AND THEN INTO THE
BIG COUNTRY TUESDAY MORNING.  WE DECIDED TO GO WITH A FFA FOR THE
WHOLE COUNTY AREA AS OUR SOUTHERN AND EASTERN AREAS HAVE ALREADY
RECEIVED SOME RAINFALL AND THE MAIN HEAVY RAINFALL IS EXPECTED OVER
OUR WESTERN AND NORTHERN AREAS.  SOME THUNDERSTORM ACTIVITY COULD
AFFECT OUR EASTERN AND SOUTHERN AREAS AS WELL.

AFTER TUESDAY...KEEP SOME POPS AS MODELS CONTINUE TO HAVE A DIFFICULT
TIME HANDLING THE TIMING OF ANY UPPER LEVEL DISTURBANCES THAT MOVE
THROUGH THE AREA AS STRONG JET REMAINS OVER THE AREA.  WE TREND POPS
DOWN WED THROUGH THU AND THEN SLIGHT INCREASE AGAIN FRI AS POSSIBLE
FRONT PUSHES INTO THE AREA.  FRONT QUICKLY STALLS AND WASHES OUT SAT
AND SUN.  SUN INTO MON ANOTHER LOW POSSIBLY DEVELOPS IN SW KS WITH
PACIFIC FRONT OR DRYLINE.  WILL KEEP SOME POPS IN THE EASTERN
AREAS...BUT ONLY A SLIGHT CHANCE AS DRY SLOT MAY SET UP WHICH MAY
DECREASE THE CHANCE OF THUNDERSTORMS.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 4 PM TUESDAY FOR ALL ZONES.

&&

10
Hazardous weather outlook, Oct 25, 1:32 PM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
132 PM CDT MON OCT 25 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-261900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
132 PM CDT MON OCT 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A TROPICAL-LIKE ATMOSPHERE WILL CONTINUE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND TONIGHT. ANY THUNDERSTORMS WHICH DEVELOP ACROSS THE
OUTLOOK AREA LATER THIS EVENING AND TONIGHT MAY PRODUCE VERY HEAVY
RAINFALL. THE MAIN THREAT WILL BE FROM FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THE THUNDERSTORM POTENTIAL WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH TOMORROW NIGHT. FLOODING AND FLASH FLOODING WILL REMAIN THE
PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 11:30 PM CDTFlash Flood WarningSJTCallahan2 hr
Oct 26, 6:32 AM CDTSevere Thunderstorm WarningSJTCrockett58 min
Oct 26, 6:52 AM CDTSevere Thunderstorm WarningSJTSchleicher53 min
Oct 26, 1:29 PM CDTFlash Flood WarningSJTSutton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.